Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Lubbock, TX

April 30, 2019Kent County, Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 30, 2019, 4:59 PM CDT for Kent County, Stonewall County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2019, 4:59 PM CDT (21:59 UTC)
Expired
Apr 30, 2019, 5:45 PM CDT
In force
46 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Kent County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 113 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:20 PM CDTHAIL 1.7510 S Jayton, TXREPORTED ALONG STATE HIGHWAY 70 SOUTH OF JAYTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 4:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1772 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
2.0
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted.

319 
WUUS54 KLUB 302159
SVRLUB
TXC263-433-302245-
/O.NEW.KLUB.SV.W.0049.190430T2159Z-190430T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
459 PM CDT Tue Apr 30 2019

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Kent County in northwestern Texas...
  Western Stonewall County in northwestern Texas...

* Until 545 PM CDT.

* At 459 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Clairemont, or 11 miles east of Lake Alan Henry, moving east at
  50 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Jayton, Lake Alan Henry, Peacock and Clairemont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3297 10104 3313 10104 3329 10094 3332 10034
      3296 10035
TIME...MOT...LOC 2159Z 257DEG 42KT 3303 10085 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

CWA
4 follow-up statements
221 
WWUS54 KLUB 302207 RRA
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
507 PM CDT Tue Apr 30 2019

TXC263-433-302245-
/O.CON.KLUB.SV.W.0049.000000T0000Z-190430T2245Z/
Kent TX-Stonewall TX-
507 PM CDT Tue Apr 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR KENT AND WESTERN STONEWALL COUNTIES...

At 507 PM CDT, a severe thunderstorm was located 7 miles south of
Clairemont, or 16 miles southwest of Jayton, moving east at 50 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Jayton, Peacock and Clairemont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3297 10097 3313 10098 3329 10094 3332 10034
      3296 10035
TIME...MOT...LOC 2207Z 257DEG 42KT 3305 10073 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

CWA
047 
WWUS54 KLUB 302217
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
517 PM CDT Tue Apr 30 2019

TXC263-433-302245-
/O.CON.KLUB.SV.W.0049.000000T0000Z-190430T2245Z/
Kent TX-Stonewall TX-
517 PM CDT Tue Apr 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN KENT AND WESTERN STONEWALL COUNTIES...

At 517 PM CDT, a severe thunderstorm was located 11 miles southeast
of Clairemont, or 12 miles south of Jayton, moving east at 50 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Jayton, Peacock and Clairemont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3297 10084 3313 10091 3329 10086 3332 10034
      3296 10035
TIME...MOT...LOC 2217Z 257DEG 42KT 3308 10059 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

CWA
963 
WWUS54 KLUB 302225
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
525 PM CDT Tue Apr 30 2019

TXC263-433-302245-
/O.CON.KLUB.SV.W.0049.000000T0000Z-190430T2245Z/
Kent TX-Stonewall TX-
525 PM CDT Tue Apr 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN KENT AND WESTERN STONEWALL COUNTIES...

At 525 PM CDT, a severe thunderstorm was located 7 miles southwest of
Peacock, or 11 miles southeast of Jayton, moving east at 50 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Jayton, Peacock and Clairemont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3297 10078 3314 10083 3329 10078 3332 10034
      3296 10035
TIME...MOT...LOC 2225Z 257DEG 42KT 3310 10047 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

CWA
488 
WWUS54 KLUB 302239
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
539 PM CDT Tue Apr 30 2019

TXC263-433-302245-
/O.CON.KLUB.SV.W.0049.000000T0000Z-190430T2245Z/
Kent TX-Stonewall TX-
539 PM CDT Tue Apr 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN KENT AND WESTERN STONEWALL COUNTIES...

At 537 PM CDT, a severe thunderstorm was located near Peacock, or 10
miles west of Aspermont, moving east at 30 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Peacock and rural portions of southeast Kent and western Stonewall 
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Very heavy rainfall is occurring with this storm, and may lead to 
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3297 10067 3312 10057 3327 10049 3332 10034
      3296 10035
TIME...MOT...LOC 2237Z 253DEG 28KT 3313 10040 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
 
$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:55 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 30, 3:55 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
355 PM CDT Tue Apr 30 2019

.DISCUSSION...
It looks like an active stretch of weather...not surprising as we
head into the first week of May.

First off is our concern for severe convection this
afternoon/evening. A warm front is slowly edging northward as of
2020Z, arcing from our far southern counties, then northwestward
near the TX/NM line where a dryline was impinging on it from eastern
NM. Isolated to widely scattered convection was beginning to develop
along both boundaries, further supported by a passing upper trough.
Moderate instability and deep layer shear, coupled with straight-
line hodographs, will support splitting supercells and the risk of
large hail to 2"+ diameter and damaging wind gusts. Low-level
shear is not overly strong, but with the boundaries and relatively
low LCLs/LFCs, a tornado or two could occur. North of the warm
front, surface-based instability quickly drops off, as is well
illustrated by the wave clouds in the post-frontal stratus. This
will keep this area capped in the near-term, and could limit the
eastern extent of the severe risk this evening, though with the
boundaries continuing to advance, the instability will also shift
north and eastward with time.

Storm chances should fade by mid-late evening, but the low-level
moisture will hang around and we could see stratus/fog
development over much of the area late tonight. Hence, we have
included a patchy fog mention for all but the far western and
southern counties late tonight into early Wednesday morning.
Strengthening southwesterly flow aloft behind tonight's departing
shortwave trough and south of the next disturbance moving into the
northern/central High Plains Wednesday should effectively mix the
drier southwesterly flow across most of our CWA by late
afternoon. This will take the better storm chances with it, though
the dryline could hang up near the eastern Rolling Plains and we
have maintained a minimal thunder mention over our far
southeastern zones Wednesday afternoon. East of the dryline,
instability and shear will be sufficient for a severe storm risk.

The ejecting disturbance to our north will then propel a cold front
southward, passing through the South Plains Thursday morning. We
can't completely rule out isolated elevated convection attempting to
develop just behind the front across our eastern counties early
Thursday, but the surface-based severe weather risk will likely be
south of the area by the afternoon hours. However, we could see
(elevated) storm chances increase Thursday night into early Friday
as the next ripple in the upper level flow drives lift above the
lingering surface ridging. Details become murkier by the weekend,
but could still be unsettled at times, initially as a warm front
lifts back across the region Saturday and then as the next
iteration of the western trough reloads and provides our next
round of southwest flow aloft from Sunday into the first part of
next week. We haven't gotten bogged down in the details, but
generally have a low thunder mention for much of the CWA from
Sunday through Tuesday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23
Hazardous weather outlook, Apr 30, 11:29 AM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1129 AM CDT Tue Apr 30 2019

TXZ021>044-010000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1129 AM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon,
favoring locations along and east of the Interstate 27 and
Highway 87 Corridor. The strongest of storms could produce
hail to golf ball size and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong or severe thunderstorms may develop Wednesday
afternoon, mainly across the far eastern Rolling Plains and
extreme southeastern Texas Panhandle. Daily chances for severe
storms are also possible from Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:12 AM CDTSpecial Weather StatementLUBHale33 min
Apr 30, 8:25 AM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher50 min
Apr 30, 4:04 PM CDTSevere Thunderstorm WarningLUBGarza26 min
Apr 30, 4:20 PM CDTSevere Thunderstorm WarningLUBLamb39 min
Apr 30, 4:28 PM CDTSevere Thunderstorm WarningLUBGarza, Kent32 min
Apr 30, 4:44 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza25 min
Apr 30, 4:57 PM CDTSevere Thunderstorm WarningLUBHale, Lamb48 min
Apr 30, 5:39 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale51 min
Apr 30, 5:40 PM CDTSevere Thunderstorm WarningLUBStonewall50 min
Apr 30, 6:28 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.